Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
May 17, 2002

Daily Care

Question from the United Kingdom:

For the last year, my 14 year old daughter, who has had type�1 diabetes since she was three and is on a premixed insulin along with NovoRapid, has blood sugars in the high 20s mmol/L [360 mg/dl] with ketones in her urine during the first few days of her menstrual cycle. These "highs" are making her feel ill, and we can inject huge amounts of NovoRapid with no signs of the blood sugars or ketones receding. The only time we get results is at the end of her cycle when it the highs reduce on their own. Does diabetes affect other girls in this way? Is there anything we can do to help her?

Answer:

You’re very right — menstrual cycles with the hormonal periodical changes do affect metabolic control in young women with diabetes. These hormonal changes increase insulin resistance and quite often cause rapid increase in the blood sugar. Provided these highs are confined to few weeks, they are not dangerous.

Nevertheless, our advice is to try always to adapt someone’s insulin regimen to these new needs in order to keep blood sugar under the best control. My personal experience suggests that an intensified insulin regimen based on Lantus (insulin glargine) as basal insulin with Humalog or NovoRapid before each meal does work much better. Ask your daughter’s diabetes team for further help.

MS

[Editor’s comment: You might find the book The Diabetic Woman by Lois, M.D. Jovanovic-Peterson, June Biermann, and Barbara Toohey to be helpful.

SS]